Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 9, NWS Morristown, TN

April 10, 20095 counties in Tennessee

NWS Morristown, TN issued this tornado warning at Apr 10, 2009, 4:43 PM EDT for 5 counties in Tennessee. It was in force for 62 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2009, 4:43 PM EDT (20:43 UTC)
Expired
Apr 10, 2009, 5:45 PM EDT
In force
62 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bradley County, TN, Hamilton County, TN, McMinn County, TN, Monroe County, TN, Polk County, TN

The radar

The Knoxville radar (KMRX), 136 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 4:45 PM EDTTORNADO1 N Calhoun, TNSEVERAL HOMES DAMAGED.
Apr 10, 4:50 PM EDTTSTM WND DMGCleveland, TNSEVERAL TREES DOWN AND MINOR ROOF DAMAGE.
Apr 10, 5:05 PM EDTTSTM WND DMG3 Sw Madisonville, TN30 INCH IN DIAMETER TREE BLOCKING ROADWAY AT CHESTUE AND GUDGER ROADS.
Apr 10, 5:05 PM EDTTSTM WND GST 60Englewood, TN
Apr 10, 5:05 PM EDTHAIL 0.75Englewood, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 12:23 PM EDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 102043
TORMRX
TNC011-065-107-123-139-102145-
/O.NEW.KMRX.TO.W.0009.090410T2043Z-090410T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
443 PM EDT FRI APR 10 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF CLEVELAND...
  EXTREME SOUTHERN HAMILTON COUNTY IN EAST TENNESSEE...
  MCMINN COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF ATHENS...
  MONROE COUNTY IN EAST TENNESSEE...
  POLK COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITIES OF...DUCKTOWN...BENTON...

* UNTIL 545 PM EDT

* AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING A TORNADO ALONG A
  LINE EXTENDING FROM 10 MILES NORTHWEST OF CHARLESTON TO
  CLEVELAND...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF DECATUR
  TO CLEVELAND...MOVING EAST AT 45 MPH.

* TORNADO PRODUCING STORMS WILL BE NEAR...
  CHARLESTON BY 450 PM EDT...
  ATHENS AND BENTON BY 500 PM EDT...
  ETOWAH BY 505 PM EDT...
  DUCKTOWN BY 520 PM EDT...

WINDS IN EXCESS OF 80 MPH WILL BE POSSIBLE WITH THIS LINE OF STORMS. 
THIS IS A DANGEROUS SITUATION TAKE COVER IMMEDIATELY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THIS EVENING FOR 
MOST OF EAST TENNESSEE.

&&

LAT...LON 3500 8500 3549 8465 3554 8402 3547 8397
      3526 8410 3528 8419 3522 8429 3500 8433
TIME...MOT...LOC 2042Z 275DEG 37KT 3542 8481 3516 8491

$$

DMG
1 follow-up statement
000 
WWUS54 KMRX 102120
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
520 PM EDT FRI APR 10 2009

TNC011-065-107-123-139-102145-
/O.CON.KMRX.TO.W.0009.000000T0000Z-090410T2145Z/
MCMINN TN-HAMILTON TN-BRADLEY TN-MONROE TN-POLK TN-
520 PM EDT FRI APR 10 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR POLK...
MONROE...BRADLEY...EXTREME SOUTHERN HAMILTON AND MCMINN COUNTIES...

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF TORNADO PRODUCING STORMS.  THESE TORNADO PRODUCING
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM TARIFFVILLE TO BIG
FROG MOUNTAIN...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF
MADISONVILLE TO 8 MILES WEST OF DUCKTOWN...MOVING EAST AT 50 MPH.

TORNADO PRODUCING STORMS WILL BE NEAR...
  TURTLETOWN AND CITICO BY 525 PM EDT...
  DUCKTOWN BY 530 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR
SOUTHWEST NORTH CAROLINA AND MOST OF EAST TENNESSEE.

&&

LAT...LON 3500 8500 3549 8449 3554 8402 3547 8397
      3528 8409 3527 8410 3528 8419 3522 8429
      3500 8433
TIME...MOT...LOC 2119Z 277DEG 42KT 3544 8421 3505 8452

$$

TG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Apr 10, 2:25 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 10, 2:25 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
225 PM EDT FRI APR 10 2009

.SHORT TERM...(TONIGHT)...BROKEN LINE OF THUNDERSTORMS
APPROACHING...AND WITH SIGNIFICANT CAPE AND LOW LEVEL WIND
SHEAR...STILL EXPECTING SEVERE THUNDERSTORMS WITH THE POSSIBILITY OF
TORNADOES THIS AFTERNOON INTO EARLY EVENING.  ONCE THE COLD FRONT
PASSES...SHOULD HAVE SOME SHOWERS LINGERING...ESPECIALLY NORTH...AND
LOW CLOUDS MOVING IN.  WILL NOT STRAY FROM MAV TEMPS FOR TONIGHT.

.LONG TERM...(SATURDAY THROUGH FRIDAY)...RATHER UNSETTLED WEATHER
REGIME IN THE OFFING FOR THE LONG TERM AFTER A MAINLY DRY WEEKEND.
NEXT IN A SERIES OF SYSTEMS APPROACHES BY EARLY MONDAY. THIS DOES
NOT APPEAR TO BE A SEVERE WEATHER THREAT AT THIS TIME AS INSTABILITY
IS DECIDEDLY LACKING PER MODEL FORECAST SOUNDINGS. HOWEVER...UPPER
CLOSED LOW ASSOCIATED WITH THIS EVENT WILL ONLY SLOWLY DRIFT
EASTWARD RESULTING IN THE PERSISTENCE OF SCATTERED PRECIP INTO
WEDNESDAY. BRIEF DRY PERIOD EXPECTED WEDNESDAY NIGHT BEFORE THE NEXT
SYSTEM APPROACHES ON THURSDAY. FOR TEMPS..GENERALLY ONLY TWEAKED
PRECEDING GRIDS/FORECAST AS THEY APPEARED REASONABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             51  65  43  72  53 /  50  10   0   0  60
KNOXVILLE MCGHEE TYSON AIRPORT, TN  50  62  40  69  47 /  80  10   0   0  30
OAK RIDGE, TN                       51  62  39  69  48 /  70  10   0   0  30
TRI CITIES AIRPORT, TN              49  59  36  67  42 /  90  20   0   0  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LDW/LCM
Hazardous weather outlook, Apr 10, 3:20 AM EDT, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 AM EDT FRI APR 10 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
320 AM EDT FRI APR 10 2009 /220 AM CDT FRI APR 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS
MIDDLE TENNESSEE..CENTRAL KENTUCKY...AND NORTHERN ALABAMA EARLY
THIS AFTERNOON...THEN MOVE EAST ACROSS THE REGION. THE GREATEST
THREAT FOR SEVERE STORMS WILL BE BETWEEN 4 AND 10 PM TODAY WITH
THE MAIN CONCERN BEING LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED
TORNADOES ARE ALSO POSSIBLE.

HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE MONDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Local storm report, Apr 10, 4:17 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             JASPER                  35.06N 85.63W
04/10/2009  E0.25 INCH       MARION             TN   EMERGENCY MNGR

0355 PM     HAIL             POWELLS CROSSROADS      35.18N 85.48W
04/10/2009  E0.75 INCH       MARION             TN   TRAINED SPOTTER

            5 MINUTE DURATION.

0405 PM     TORNADO          6 SW DUNLAP             35.31N 85.46W
04/10/2009                   SEQUATCHIE         TN   EMERGENCY MNGR

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 6:03 AM EDTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more42 min
Apr 10, 3:28 PM EDTTornado WarningMRXMarion47 min
Apr 10, 3:43 PM EDTTornado WarningMRXBledsoe, Sequatchie47 min
Apr 10, 3:54 PM EDTSevere Thunderstorm WarningMRXMarion51 min
Apr 10, 4:03 PM EDTSevere Thunderstorm WarningMRXHamilton42 min
Apr 10, 4:12 PM EDTTornado WarningMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 2 more48 min
Apr 10, 4:24 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Union36 min
Apr 10, 4:27 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock48 min
Apr 10, 4:37 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, McMinn, Meigs and 3 more53 min
Apr 10, 4:45 PM EDTTornado WarningMRXAnderson, Knox, Loudon, Roane60 min
Apr 10, 4:56 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton34 min
Apr 10, 5:18 PM EDTTornado WarningMRXHancock42 min
Apr 10, 5:26 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier64 min
Apr 10, 5:32 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson, Knox, Union28 min
Apr 10, 6:03 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more34 min

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.